Alert archive / Texas / Special Weather Statements in 2012

Special Weather Statement, NWS Midland/Odessa, TX

October 12, 2012Yoakum County, Texas

NWS Midland/Odessa, TX issued this special weather statement at Oct 12, 2012, 10:59 PM CDT for Yoakum County, Texas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 12, 2012, 10:59 PM CDT (03:59 UTC)
Expired
Oct 12, 2012, 11:30 PM CDT
In force
31 min
Issued by
NWS Midland/Odessa, TX

County Yoakum County, TX

The radar

The Midland/Odessa radar (KMAF), 133 km from the middle of the area, began a volume at 03:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 4.0 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2012-10-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1378 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2012-10-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1378 J/kg
Mixed-layer CIN
-148 J/kg
Mixed-layer LCL
1156 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

342 
WWUS84 KMAF 130359
SPSMAF

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1059 PM CDT FRI OCT 12 2012

NMZ029-033-TXZ045-130430-
GAINES-NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-
1059 PM CDT FRI OCT 12 2012

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
EAST CENTRAL LEA AND NORTHWESTERN GAINES COUNTIES UNTIL 1130 PM
CDT/1030 PM MDT/...

A STRONG THUNDERSTORM WAS LOCATED OVER KNOWLES AT 1059 PM CDT/959 PM
MDT/...MOVING NORTHEAST AT 35 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... NICKEL SIZE HAIL... HEAVY RAIN... AND DEADLY 
LIGHTNING ARE POSSIBLE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CDT SATURDAY
MORNING/100 AM MDT SATURDAY MORNING/ FOR SOUTHEAST NEW MEXICO AND
WEST TEXAS.

&&

LAT...LON 3296 10306 3296 10264 3292 10260 3275 10313
      3290 10324 3310 10307
TIME...MOT...LOC 0359Z 238DEG 31KT 3287 10309

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this special weather statement went out at Oct 12, 6:58 PM CDT, 4 hours 1 minute earlier.

Area forecast discussion, Oct 12, 6:58 PM CDT, 4 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
658 PM CDT FRI OCT 12 2012

.UPDATE...
UPDATED THE FORECAST FOR ISSUANCE OF TORNADO WATCH 660 AND FOR
AVIATION DISCUSSION.

&&

.DISCUSSION...
STRONG SHEAR OF 40+KTS AND INCREASING INSTABILITY FROM AN UPPER
LOW OVER NORTHERN AZ ARE CREATING FAVORABLE CONDITIONS FOR SEVERE
THUNDERSTORMS IN SOUTHEASTERN NEW MEXICO AND THE NORTHERN PERMIAN
BASIN. STORMS SO FAR THIS EVENING HAVE BEEN SHOWING MODERATE TO
STRONG ROTATION THUS A TORNADO WATCH HAS BEEN ISSUED. VERY LARGE
HAIL IN EXCESS OF GOLF BALL SIZE WILL ALSO BE POSSIBLE FROM THESE
STORMS ALONG WITH WINDS IN EXCESS OF 60MPH. THE SEVERE STORMS MAY
LAST WELL INTO THE NIGHT GIVEN CONTINUED SHEAR AND INSTABILITY.
HAVE UPDATED ALL PRODUCTS TO ACCOUNT FOR THE TOR WATCH.

&&

.AVIATION...
SEVERE STORMS ARE DEVELOPING IN SOUTHEASTERN NEW MEXICO NEAR CNM
THIS EVENING. THESE STORMS WILL PROGRESS EAST OVERNIGHT FINALLY
ENDING AT MAF FROM 12-15Z . HAVE TEMPO GROUPS FOR TS FOR
CNM...HOB...INK...AND MAF THOUGH CANNOT RULE OUT TS AT PEQ OR FST
EITHER. SOUTHEAST WINDS AHEAD OF THE FRONT WILL ADVECT MVFR TO
MARGINAL IFR CIGS INTO MAF 10-16Z BEFORE VFR CONDITIONS ARRIVE
BEHIND THE FRONT. WINDS BEHIND THE FRONT WILL ALSO SHIFT FROM THE
SOUTHWEST TO WEST.

HENNIG

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

10
Hazardous weather outlook, Oct 12, 12:53 PM CDT, 10 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1253 PM CDT FRI OCT 12 2012

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-131800-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
1253 PM CDT FRI OCT 12 2012 /1153 AM MDT FRI OCT 12 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED FROM THIS AFTERNOON
INTO TONIGHT ACROSS MOST OF THE OUTLOOK AREA. THE GREATEST AREAL COVERAGE
OF STORMS IS EXPECTED TO BE NORTH OF INTERSTATE 10. SOME STORMS WILL
BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE MAIN SEVERE WEATHER
THREAT. HOWEVER AN ISOLATED TORNADO CAN NOT BE RULED OUT. IN ADDITION
LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH LOCALIZED FLASH FLOODING
A CONCERN IN THE STRONGER STORMS. THE TIMING OF INITIAL SEVERE STORM
DEVELOPMENT IS FAVORED TO BE AROUND 5 PM CDT/4 PM MDT AND IN VICINITY
OF THE UPPER TRANS PECOS AND SOUTHEAST NEW MEXICO. STORMS WILL THEN
BE FAVORED TO MOVE EASTWARD BECOMING MORE WIDESPREAD ACROSS THE
WEST AND NORTHWEST PERMIAN BASIN EARLY EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS WEST TEXAS
AND SOUTHEAST NEW MEXICO SATURDAY. THE BEST CHANCE OF STORMS WILL
BE IN THE EASTERN PERMIAN BASIN AND THE LOWER TRANS PECOS REGION.
A FEW STORMS COULD BE STRONG PRODUCING BRIEF STRONG GUSTY WINDS...
HAIL
AND BRIEF HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED TODAY THROUGH THIS EVENING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Local storm report, Oct 12, 7:01 PM CDT, 3 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
701 PM CDT FRI OCT 12 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 AM     HAIL             N ARTESIA               32.85N 104.43W
10/12/2012  E2.75 INCH       EDDY               NM   STORM CHASER

            BASEBALL SIZE HAIL. HIGHWAY 285 AND STATE ROAD 2.DAMAGE
            ORIGINATED THERE AND CONTINUED NORTH TOWARDS THE COUNTY
            LINE. ROOF AND CAR DAMAGE.

0653 PM     HAIL             4 S ARTESIA             32.79N 104.43W
10/12/2012  M1.00 INCH       EDDY               NM   TRAINED SPOTTER

            1 INCH HAIL. EVENT LASTED 5 MIN.

&&

KAT
Special weather statement, Oct 12, 7:21 PM CDT, 3 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
721 PM CDT FRI OCT 12 2012

NMZ028-130045-
EDDY COUNTY PLAINS-
621 PM MDT FRI OCT 12 2012

...SIGNIFICANT WEATHER ADVISORY FOR A STRONG THUNDERSTORM AFFECTING
NORTH CENTRAL EDDY COUNTY UNTIL 645 PM MDT...

A STRONG THUNDERSTORM WAS LOCATED 15 MILES WEST OF LOCO HILLS AT 620
PM MDT...MOVING NORTH AT 20 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM MDT SATURDAY MORNING
FOR SOUTHEAST NEW MEXICO AND WEST TEXAS.

&&

LAT...LON 3295 10433 3285 10393 3262 10410 3269 10434
TIME...MOT...LOC 0020Z 197DEG 17KT 3275 10421
Special weather statement, Oct 12, 7:46 PM CDT, 3 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
746 PM CDT FRI OCT 12 2012

NMZ028-029-033-130115-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-EDDY COUNTY PLAINS-
646 PM MDT FRI OCT 12 2012

...A STRONG THUNDERSTORM IS LOCATED 22 MILES EAST NORTHEAST OF ARTESIA...

THIS STORM IS MOVING TO THE NORTHEAST AT AROUND 30 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM MDT SATURDAY MORNING
FOR SOUTHEAST NEW MEXICO AND WEST TEXAS.

&&

LAT...LON 3283 10358 3273 10406 3293 10416 3297 10408
      3297 10377 3311 10377
TIME...MOT...LOC 0045Z 242DEG 32KT 3290 10398
Special weather statement, Oct 12, 9:48 PM CDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
948 PM CDT FRI OCT 12 2012

NMZ033-034-130315-
SOUTHERN LEA COUNTY-CENTRAL LEA COUNTY-
848 PM MDT FRI OCT 12 2012

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
CENTRAL LEA COUNTY UNTIL 915 PM MDT...

A STRONG THUNDERSTORM WAS LOCATED 16 MILES SOUTH OF BUCKEYE AT 848 PM
MDT...MOVING NORTHEAST AT 35 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM MDT SATURDAY MORNING
FOR SOUTHEAST NEW MEXICO AND WEST TEXAS.

&&

LAT...LON 3294 10341 3250 10309 3244 10361 3269 10375
TIME...MOT...LOC 0248Z 244DEG 34KT 3260 10355

KAT
Special weather statement, Oct 12, 10:23 PM CDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1023 PM CDT FRI OCT 12 2012

NMZ029-033-TXZ045-130400-
GAINES-NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-
923 PM MDT FRI OCT 12 2012

...SIGNIFICANT WEATHER ADVISORY FOR AN INTENSIFYING THUNDERSTORM
AFFECTING EAST CENTRAL LEA AND NORTHWESTERN GAINES COUNTIES UNTIL
1000 PM MDT/1100 PM CDT/...

AN INTENSIFYING THUNDERSTORM WAS LOCATED 9 MILES NORTHWEST OF
MONUMENT AT 922 PM MDT/1022 PM CDT/...MOVING NORTHEAST AT 30 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... NICKEL SIZE HAIL... HEAVY RAIN... AND DEADLY
LIGHTNING ARE POSSIBLE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM MDT SATURDAY
MORNING/200 AM CDT SATURDAY MORNING/ FOR SOUTHEAST NEW MEXICO AND
WEST TEXAS.

&&

LAT...LON 3311 10317 3278 10294 3262 10314 3261 10340
      3276 10349
TIME...MOT...LOC 0322Z 242DEG 27KT 3273 10335

KAT
Special weather statement, Oct 12, 10:59 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1059 PM CDT FRI OCT 12 2012

NMZ029-033-TXZ045-130430-
GAINES-NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-
1059 PM CDT FRI OCT 12 2012

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
EAST CENTRAL LEA AND NORTHWESTERN GAINES COUNTIES UNTIL 1130 PM
CDT/1030 PM MDT/...

A STRONG THUNDERSTORM WAS LOCATED OVER KNOWLES AT 1059 PM CDT/959 PM
MDT/...MOVING NORTHEAST AT 35 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... NICKEL SIZE HAIL... HEAVY RAIN... AND DEADLY
LIGHTNING ARE POSSIBLE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CDT SATURDAY
MORNING/100 AM MDT SATURDAY MORNING/ FOR SOUTHEAST NEW MEXICO AND
WEST TEXAS.

&&

LAT...LON 3296 10306 3296 10264 3292 10260 3275 10313
      3290 10324 3310 10307
TIME...MOT...LOC 0359Z 238DEG 31KT 3287 10309

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 12, 8:45 PM CDTRiver Flood WarningMAFBrewster7 hr
Oct 12, 9:36 PM CDTRiver Flood WarningMAFBrewster11 hr
Oct 13, 4:15 AM CDTHigh Wind WarningMAF15 hr
Oct 13, 2:25 PM CDTSpecial Weather StatementMAFScurry35 min
Oct 12, 7:21 PM CDTSpecial Weather StatementMAFEddy24 min
Oct 12, 7:46 PM CDTSpecial Weather StatementMAFLea29 min
Oct 12, 8:24 PM CDTSevere Thunderstorm WarningMAFLea66 min
Oct 12, 8:48 PM CDTTornado WarningMAFLea27 min
Oct 12, 9:24 PM CDTTornado WarningMAFLea36 min
Oct 12, 9:48 PM CDTSpecial Weather StatementMAFLea27 min
Oct 12, 9:55 PM CDTSevere Thunderstorm WarningMAFLea25 min
Oct 12, 10:23 PM CDTSpecial Weather StatementMAFLea37 min
Oct 13, 1:13 AM CDTSpecial Weather StatementMAFLea17 min

Nearby

Special Weather Statements in Texas, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.